July  2008, 2(3): 499-507. doi: 10.3934/jmd.2008.2.499

Irrational stable commutator length in finitely presented groups

1. 

Department of Mathematics, Caltech, Pasadena, CA 91125, United States

Received  January 2008 Published  April 2008

We give examples of finitely presented groups containing elements with irrational (in fact, transcendental) stable commutator length, thus answering in the negative a question of M. Gromov. Our examples come from 1-dimensional dynamics and are related to the generalized Thompson groups studied by M. Stein, I. Liousse and others.
Citation: Dongping Zhuang. Irrational stable commutator length in finitely presented groups. Journal of Modern Dynamics, 2008, 2 (3) : 499-507. doi: 10.3934/jmd.2008.2.499
[1]

Ferrán Valdez. Veech groups, irrational billiards and stable abelian differentials. Discrete and Continuous Dynamical Systems, 2012, 32 (3) : 1055-1063. doi: 10.3934/dcds.2012.32.1055

[2]

Zhifeng Dai, Fenghua Wen. A generalized approach to sparse and stable portfolio optimization problem. Journal of Industrial and Management Optimization, 2018, 14 (4) : 1651-1666. doi: 10.3934/jimo.2018025

[3]

Roman Shvydkoy, Eitan Tadmor. Eulerian dynamics with a commutator forcing Ⅱ: Flocking. Discrete and Continuous Dynamical Systems, 2017, 37 (11) : 5503-5520. doi: 10.3934/dcds.2017239

[4]

Viorel Niţică. Stable transitivity for extensions of hyperbolic systems by semidirect products of compact and nilpotent Lie groups. Discrete and Continuous Dynamical Systems, 2011, 29 (3) : 1197-1204. doi: 10.3934/dcds.2011.29.1197

[5]

Kim Dang Phung. Carleman commutator approach in logarithmic convexity for parabolic equations. Mathematical Control and Related Fields, 2018, 8 (3&4) : 899-933. doi: 10.3934/mcrf.2018040

[6]

Mehmet Onur Olgun, Osman Palanci, Sirma Zeynep Alparslan Gök. On the grey Baker-Thompson rule. Journal of Dynamics and Games, 2020, 7 (4) : 303-315. doi: 10.3934/jdg.2020024

[7]

J. M. Peña. Refinable functions with general dilation and a stable test for generalized Routh-Hurwitz conditions. Communications on Pure and Applied Analysis, 2007, 6 (3) : 809-818. doi: 10.3934/cpaa.2007.6.809

[8]

Dmitry Dolgopyat, Dmitry Jakobson. On small gaps in the length spectrum. Journal of Modern Dynamics, 2016, 10: 339-352. doi: 10.3934/jmd.2016.10.339

[9]

Emmanuel Schenck. Exponential gaps in the length spectrum. Journal of Modern Dynamics, 2020, 16: 207-223. doi: 10.3934/jmd.2020007

[10]

Arthur Henrique Caixeta, Irena Lasiecka, Valéria Neves Domingos Cavalcanti. On long time behavior of Moore-Gibson-Thompson equation with molecular relaxation. Evolution Equations and Control Theory, 2016, 5 (4) : 661-676. doi: 10.3934/eect.2016024

[11]

Wenhui Chen, Alessandro Palmieri. Nonexistence of global solutions for the semilinear Moore – Gibson – Thompson equation in the conservative case. Discrete and Continuous Dynamical Systems, 2020, 40 (9) : 5513-5540. doi: 10.3934/dcds.2020236

[12]

Luciano Abadías, Carlos Lizama, Marina Murillo-Arcila. Hölder regularity for the Moore-Gibson-Thompson equation with infinite delay. Communications on Pure and Applied Analysis, 2018, 17 (1) : 243-265. doi: 10.3934/cpaa.2018015

[13]

Marta Pellicer, Joan Solà-Morales. Optimal scalar products in the Moore-Gibson-Thompson equation. Evolution Equations and Control Theory, 2019, 8 (1) : 203-220. doi: 10.3934/eect.2019011

[14]

Hizia Bounadja, Belkacem Said Houari. Decay rates for the Moore-Gibson-Thompson equation with memory. Evolution Equations and Control Theory, 2021, 10 (3) : 431-460. doi: 10.3934/eect.2020074

[15]

Feng Luo. Geodesic length functions and Teichmuller spaces. Electronic Research Announcements, 1996, 2: 34-41.

[16]

Michael Khanevsky. Hofer's length spectrum of symplectic surfaces. Journal of Modern Dynamics, 2015, 9: 219-235. doi: 10.3934/jmd.2015.9.219

[17]

Masaaki Harada, Akihiro Munemasa. Classification of self-dual codes of length 36. Advances in Mathematics of Communications, 2012, 6 (2) : 229-235. doi: 10.3934/amc.2012.6.229

[18]

Jiarong Peng, Xiangyong Zeng, Zhimin Sun. Finite length sequences with large nonlinear complexity. Advances in Mathematics of Communications, 2018, 12 (1) : 215-230. doi: 10.3934/amc.2018015

[19]

Boris P. Belinskiy. Optimal design of an optical length of a rod with the given mass. Conference Publications, 2007, 2007 (Special) : 85-91. doi: 10.3934/proc.2007.2007.85

[20]

Ludovic Rifford. Ricci curvatures in Carnot groups. Mathematical Control and Related Fields, 2013, 3 (4) : 467-487. doi: 10.3934/mcrf.2013.3.467

2021 Impact Factor: 0.641

Metrics

  • PDF downloads (90)
  • HTML views (0)
  • Cited by (7)

Other articles
by authors

[Back to Top]